Alert archive / Illinois / Gale Watches in 2021
Gale Watch 4, NWS Chicago, IL
NWS Chicago, IL issued this gale watch at Mar 16, 2021, 3:13 PM CDT. It took effect at Mar 18, 2021, 4:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 3:13 PM CDT (20:13 UTC)
- In effect from
- Mar 18, 2021, 4:00 AM CDT
- Expired
- Mar 17, 2021, 3:31 AM CDT
- In force
- Issued by
- NWS Chicago, IL
The text
As transmitted.
581 WHUS73 KLOT 162013 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 313 PM CDT Tue Mar 16 2021 LMZ740>745-170415- /O.NEW.KLOT.GL.A.0004.210318T0900Z-210319T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 313 PM CDT Tue Mar 16 2021 ...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast gales to 40 kt and waves to 12 ft occasionally to 16 ft. * WHERE...Northeast Illinois and Northwest Indiana nearshore waters. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
985 WHUS73 KLOT 170251 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 951 PM CDT Tue Mar 16 2021 LMZ740>745-171100- /O.CON.KLOT.GL.A.0004.210318T0900Z-210319T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 951 PM CDT Tue Mar 16 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast gales to 40 kt and waves to 12 ft occasionally to 16 ft. * WHERE...Northeast Illinois and Northwest Indiana nearshore waters. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ Petr
593 WHUS73 KLOT 170831 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 331 AM CDT Wed Mar 17 2021 LMZ740>745-171645- /O.NEW.KLOT.SC.Y.0025.210317T2100Z-210318T0900Z/ /O.UPG.KLOT.GL.A.0004.210318T0900Z-210319T0900Z/ /O.NEW.KLOT.GL.W.0008.210318T0900Z-210319T0900Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 331 AM CDT Wed Mar 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM CDT THURSDAY... ...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 4 AM CDT FRIDAY... * WHAT...For the Gale Warning, northeast gales to 40 kt with significant waves up to 13 ft and occasional waves up to 17 ft. For the Small Craft Advisory, northeast winds up to 30 kt with significant waves up to 9 ft and occasional waves up to 12 ft. * WHERE...Illinois and Indiana nearshore waters. * WHEN...For the Gale Warning, from 4 AM Thursday to 4 AM CDT Friday. For the Small Craft Advisory, from 4 PM this afternoon to 4 AM CDT Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at Mar 16, 3:01 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 16, 3:01 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
301 PM CDT Tue Mar 16 2021
.SHORT TERM...
147 PM CDT
Through Wednesday Afternoon...
Currently, the Great Lakes are located on the northern side of a
building mid-level ridge ahead of a deepening bowling-ball low
pressure system in the southwestern United States. A "baggy" surface
pressure gradient is in place, giving way to light winds and overall
tranquil weather. Low clouds continue across a healthy section of
the Upper Midwest, thanks to a stout temperature inversion overhead
(6 to 8 degree increase from 3000 to 5000 feet). Over the next 24 to
36 hours, not much change is anticipated in our local weather.
There are no complaints here, especially considering the
appreciable severe weather threat shaping up across the deep
south.
As mid-level ridging strengths tonight, the low-level inversion is
expected to intensify requiring low clouds to remain in the
forecast. Modestly drier air being advected from Michigan beneath
the inversion should prevent widespread fog and mist from
developing, though we can't rule out pockets of such particularity
where snow cover remains. Overnight lows should drop toward the
freezing mark.
Tomorrow, easterly winds will gradually increase as the
aforementioned surface low pressure system deepens to our southwest.
By evening, it will be decidedly breezy with gusts starting to
approach 25 mph. With a steady stream of air off Lake Michigan and
the expectation for clouds to remain overhead, we may not warm much
throughout the day with most areas generally expected to reach the
upper 30s to around 40. South of a line from Mendota to Valparaiso
(off the trajectory from Lake Michgian), temperatures will attempt
to climb into the lower 50s. Should clouds scatter out, warmer
temperatures would be attainable areawide. Precipitation chances
look to increase after dark.
Borchardt
&&
.LONG TERM...
300 PM CDT
Wednesday Night through Tuesday...
The forecast emphasis going forward this week is the weather
system for Wednesday afternoon through Thursday evening. This
bears resemblance to the Monday system, except a few differences.
This is warmer and thus less snow, more moist meaning some
locations (mainly south of I-80) are favored to see 1-2 inches of
rain, and is a stronger system so even higher sustained winds than
the last and 40+ mph gusts bringing a greater potential for some
lakeshore flooding.
The potent closed low that will be bringing us this active weather
is entering New Mexico late this afternoon and will be headed
just a smidge due north of east Wednesday. Mass return flow ahead
of this will be strong, drawing moisture northward up to the Mid-
Mississippi River Valley. A 300 mb trough will pass well to our
north in Wisconsin with a 120 kt jet max will also slide just to
our north, placing the right entrance region over our western and
northern counties Wednesday afternoon. There will be resulting
frontogenesis too, which may graze north central Illinois. With
the increasing moisture and isentropic ascent into north central
Illinois, we anticipate onset of rain beginning in the west
sometime in the early to mid afternoon Wednesday.
As the actual low gets closer Thursday overnight, we should see an
increase in rain from the south, supported by positive vorticity
advection associated with the low, and some weak isentropic
ascent in the south. Rain will be widespread, but the heavier rain
is expected to be limited to south of I-80, as we will have
easterly winds bringing in a somewhat dryer air to the northeast.
Overall instability is not too impressive with this system, with
most of the energy further south with the low, but an area of
decent lapse rates (6.5 to 7 C/km) works right up to the southern
counties, mainly after midnight Wednesday night into Thursday
morning, so there is a slight chance for an isolated thunderstorm
or two in the southern counties. Rainfall totals of 1 to 2 inches
are forecast south of I-80, while under an inch north. Confidence
in these rainfall amounts has increased but there is still time
for shifting.
A bit of colder air will move into the northern counties late
Wednesday night into Thursday morning, creating a chance of
rain/snow mix, or even straight snow Thursday morning north of I-88.
Rain will remain in the southern half of the forecast region
through Thursday afternoon, but chances of rain will decrease
north of I-80 in the afternoon. All precipitation will move off to
the east as the low departs Illinois/Indiana Thursday evening.
The surface low is forecast to be below 1,000 mb near the Ozarks
early Thursday evening and still in a maturing phase with the
upper/mid-level low acquiring more of a negative tilt. With a 1030
mb high across Ontario and the Upper Midwest, this will pinch the
pressure gradient across the area. This gradient will be its
strongest Thursday morning, which is when the sustained northeast
winds will be at their peak. They steadily will increase
Wednesday afternoon through the night into that time, with
probably some 40 mph gusts already along the Lake Michigan shore
given the onshore direction. The ECMWF ensemble has almost all
members producing 40+ mph gusts during Thursday morning and still
a majority Thursday afternoon too. The area will be directly
positioned under the wraparound cold conveyor belt, which will be
around 50 kt at 3,000 ft. So there is potential for Wind
Advisory, especially along/south of I-88/I-290 and also near the
entire Lake Michigan shore. Winds will gradually ease during
Thursday night into Friday with the low moving into the Mid-
Atlantic and the high strengthening as it enters the Great Lakes
region.
The winds will be favorable for lakeshore flooding concerns.
Sustained northeast winds look to be 30-35 mph over 18-24 hours
across the southern part of the lake as well as a more favorable
alignment with the fetch of Lake Michigan. A conceptually-favored
020 degrees wind direction is forecast all of Thursday afternoon
through the evening, and the FVCOM (wave/surge model) is
predicting around 1 ft of surge (during large wind events this can
be slightly underdone too). Calibrating the wave model output to
events during high lake levels (basically boosting by 10-15
percent), results in forecast 8-12 ft waves with occasional
higher. This would presently be in the Lakeshore Flood Advisory
range from late Wednesday night through Thursday night for the
Illinois and far northwest Indiana shore, and will have to keep a
close eye on this to see if it inches up higher.
For temperatures, have lowered them toward the coolest guidance
for Thursday highs and may still be too mild, since some if not
many locations may only remain in the upper 30s. That will be
from clouds, rain, and advection off the marine layer.
Beyond this time, the forecast looks quiet through the day Sunday
with a moderation through the weekend. Highs in the 60s are
forecast to return Sunday-Monday with also potential return of
rain early next week.
MTF
&&
.AVIATION...
For the 18Z TAFs...
With a strong low-level inversion in place (and further
strengthening anticipated this evening), MVFR clouds are here to
stay. A feed of modestly dry low-level air from Michigan beneath
the inversion should prevent cloud bases from dropping below 1000
feet from this point forward, so opted to maintain BKN to OVC015
through the entirety of the 24-30 hour TAF window. The potential
for renewed mist and drizzle seems low at the terminals tonight,
though trends will have to be monitored after dark.
Light east to northeast winds today and tonight will become
decidedly easterly after daybreak. An increase in wind magnitude
is expected Wednesday afternoon in the 18-00Z timeframe as a low
pressure system strengthens well to the southwest of all
terminals.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
Thursday to 4 AM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Mar 16, 11:35 AM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1135 AM CDT Tue Mar 16 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-171645- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1135 AM CDT Tue Mar 16 2021 /1235 PM EDT Tue Mar 16 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Thursday... Limited Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Elevated Lakeshore Flood Risk. DISCUSSION: Northeast winds gusting to 35 to 40 mph Wednesday night through Thursday may produce minor lakeshore flooding along primarily the Illinois shore. There is a chance for a few thunderstorms well south of I-80 Wednesday night into early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-171645- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1135 AM CDT Tue Mar 16 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday through Friday... Hazardous conditions for small craft are likely...including gale force winds Thursday and Thursday night. BKL Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Local storm report, Mar 16, 2:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
231 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG SIBLEY 40.59N 88.38W
03/15/2021 FORD IL EMERGENCY MNGR
THE FORD COUNTY EMERGENCY MANAGEMENT AGENCY
RELAYED THAT AT LEAST 90 POWER POLES WERE
SNAPPED OR PUSHED OVER IN A NARROW ZONE FROM
JUST NORTH OF CHATSWORTH TO SIBLEY TO GIBSON
CITY TO FISHER, INCLUDING ALONG A CONTINUOUS
4 MILE STRETCH. THE EMERGENCY MANAGER ALSO
RELAYED THAT A ROUGHLY 75 FOOT
COMMUNICATIONS ANTENNA WAS ALSO BENT OVER,
HITTING A NEARBY WATER TOWER. THE DAMAGE WAS
BELIEVED TO BE CAUSED BY THE COMBINATION OF
ICE ACCUMULATION AND STRONG EAST WINDS,
SOMETIME AFTER 2:30 OR 3 PM.
&&
BBNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.